Alert archive / Massachusetts / Small Craft Advisories in 2024

Small Craft Advisory 101, NWS Boston/Norton, MA

November 22, 2024

NWS Boston/Norton, MA issued this small craft advisory at Nov 22, 2024, 5:26 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2024, 5:26 AM EST (10:26 UTC)
Expired
Nov 22, 2024, 1:25 PM EST
In force
8 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

843 
WHUS71 KBOX 221026
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
526 AM EST Fri Nov 22 2024

ANZ250-254>256-222330-
/O.CAN.KBOX.GL.W.0028.000000T0000Z-241122T1100Z/
/O.NEW.KBOX.SC.Y.0101.241122T1026Z-241123T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
526 AM EST Fri Nov 22 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southeast winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 10 feet.

* WHERE...In Massachusetts coastal waters, Coastal waters east 
  of Ipswich Bay and the Stellwagen Bank National Marine 
  Sanctuary, Coastal waters from Provincetown MA to Chatham MA 
  to Nantucket MA out 20 nm and Coastal Waters extending out to 
  25 nm South of Marthas Vineyard and Nantucket. In Rhode Island 
  coastal waters, Coastal Waters from Montauk NY to Marthas 
  Vineyard extending out to 20 nm South of Block Island.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231>234-251-222100-
/O.CAN.KBOX.GL.W.0028.000000T0000Z-241122T1100Z/
/O.NEW.KBOX.SC.Y.0101.241122T1026Z-241122T2100Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Massachusetts Bay and Ipswich Bay-
526 AM EST Fri Nov 22 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet.

* WHERE...Cape Cod Bay, Nantucket Sound, Vineyard Sound, 
  Buzzards Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-222330-
/O.CAN.KBOX.GL.W.0028.000000T0000Z-241122T1100Z/
/O.NEW.KBOX.SC.Y.0101.241122T1026Z-241123T0200Z/
Rhode Island Sound-Block Island Sound-
526 AM EST Fri Nov 22 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 feet.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
361 
WHUS71 KBOX 221825
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
125 PM EST Fri Nov 22 2024

ANZ231>234-251-230730-
/O.CAN.KBOX.SC.Y.0101.000000T0000Z-241122T2100Z/
/O.NEW.KBOX.GL.W.0029.241123T1600Z-241124T1200Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Massachusetts Bay and Ipswich Bay-
125 PM EST Fri Nov 22 2024

...GALE WARNING IN EFFECT FROM 11 AM SATURDAY TO 7 AM EST
SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  seas 4 to 7 feet expected.

* WHERE...Cape Cod Bay, Nantucket Sound, Vineyard Sound, 
  Buzzards Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...From 11 AM Saturday to 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ235-237-230730-
/O.CAN.KBOX.SC.Y.0101.000000T0000Z-241123T0200Z/
/O.NEW.KBOX.GL.W.0029.241123T1600Z-241124T1200Z/
Rhode Island Sound-Block Island Sound-
125 PM EST Fri Nov 22 2024

...GALE WARNING IN EFFECT FROM 11 AM SATURDAY TO 7 AM EST
SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and 
  seas 4 to 7 feet expected.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...From 11 AM Saturday to 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ250-254>256-230730-
/O.CAN.KBOX.SC.Y.0101.000000T0000Z-241123T1200Z/
/O.NEW.KBOX.GL.W.0029.241123T1600Z-241124T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
125 PM EST Fri Nov 22 2024

...GALE WARNING IN EFFECT FROM 11 AM SATURDAY TO 7 AM EST
SUNDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 7 to 10 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal waters east 
  of Ipswich Bay and the Stellwagen Bank National Marine 
  Sanctuary, Coastal waters from Provincetown MA to Chatham MA 
  to Nantucket MA out 20 nm and Coastal Waters extending out to 
  25 nm South of Marthas Vineyard and Nantucket. In Rhode Island 
  coastal waters, Coastal Waters from Montauk NY to Marthas 
  Vineyard extending out to 20 nm South of Block Island.

* WHEN...From 11 AM Saturday to 7 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ230-236-230730-
/O.NEW.KBOX.GL.W.0029.241123T1600Z-241124T0900Z/
Boston Harbor-Narragansett Bay-
125 PM EST Fri Nov 22 2024

...GALE WARNING IN EFFECT FROM 11 AM SATURDAY TO 4 AM EST
SUNDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 35 kt and 
  waves around 3 feet expected.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...From 11 AM Saturday to 4 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Frank

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Nov 22, 3:35 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 22, 3:35 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
335 AM EST Fri Nov 22 2024

.SYNOPSIS...
Strong low pressure near western CT early this morning will
continue to move westward today into southern NY, then meanders
east and northeast into the Canadian Maritimes through the
weekend. Rains gradually decrease early this morning, with a
lull in the rain for most of today, but rain chances increase
again late this afternoon and tonight before pulling away into
early Saturday. Considerable cloudiness for this weekend with
gusty northwest winds. Brief dry weather returns on Monday. The
rest of the week looks active, with one storm system around
Tuesday spreading rain showers. Blustery, cooler and dry for
Wednesday, then monitoring for additional storminess around
Thanksgiving or Black Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

Key Messages

* Showers come to an end across eastern MA/RI this morning but
  linger a bit longer across western MA and CT

* Another round of showers develops mid-afternoon and continues into
  Saturday morning

* Gusty northwest winds around 35 mph expected Saturday afternoon

330 AM Update

Today

The center of the surface low-pressure system responsible
yesterday/last nights rainfall is retrograding west into New York at
this hour. Steady precipitation continues across most of MA, but has
begun to wane across CT and RI. As the surface low continues to
pivot west into New York, the associated dry slot will work its way
over southern New England as winds taken on a south/southeast
component. This will lead to a dry start to the day Friday with
perhaps some decent sunshine across eastern MA and RI through the
afternoon hours. Showers/unsettled weather may linger across
western MA/CT as those areas will be closer to the surface low-
pressure center over New York. By early to mid-afternoon the
associated upper-level low will begin to dig southeast back over The
Mid-Atlantic. Concurrently, short-wave energy embedded in the broader
cyclonic circulation will approach southern New England from roughly
southeast of Nantucket. This will support another round of rainfall
for the region this afternoon and overnight. Shower activity will be
greatest across eastern MA, RI, and The Cape/Islands. High temps
around normal across eastern MA and RI near 50 degrees, but a bit
cooler further west in the mid to upper 40s.
&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...

Key Messages

* Another round of showers develops Friday afternoon and
  continues into Saturday morning

* Gusty northwest winds around 35 mph expected Saturday afternoon

Tonight

Showers continue overnight as the aforementioned short-wave energy
approaching from the southeast pivots north into The Gulf of Maine.
Expect the heaviest precipitation over The Cape/Islands and
east/northeastern MA. An additional 0.25 to 0.5 inches will be in
the cards for these areas. Further across the interior, only
expecting modest shower activity with a tenth to a quarter of an
inch possible. As the surface low moves north into The Gulf of
Maine, winds will shift to the north/northwest. This will advect
cooler air into southern New England and support chilly temperatures
tonight into tomorrow morning. In fact, the cooler air aloft may
support some snow at elevations above 1500 feet in The Berkshires or
northern Worcester Hills, but no significant accumulations or impacts
are expected. Low temps bottom out in the low to mid 30s west of I-
495 and mid to upper 30s east of I-495.

Saturday

Coastal low-pressure system continues to meander over The Gulf of
Maine for most of the day Saturday. This will continue to support
showers across the eastern areas. Further west we should begin to
see some gradually clearing as northwest flow advects drier air into
the region. Air mass will be cooler with 925 hPa temps aloft
close to the freezing mark. This would translate to surface high
temps in the mid to upper 40s on Saturday afternoon.

Of greater concern for Saturday will be the potential for gusty
northwest winds. Latest model guidance has trended toward a stronger
low-level jet on Saturday afternoon with 925/850 hPa wind speeds
peaking between 35 and 50 knots respectively. BUFKIT soundings
support momentum transfer of 35+ knots to the surface or perhaps
even higher depending on the model. The tricky part of this forecast
will be the determining the efficiency of mixing in the boundary
layer,particularly across eastern MA where cloud cover will be
more extensive. Model derived low-level lapse rates are coming
in around 8 to 9 C/Km for Saturday afternoon, which would imply
enough mixing to support stronger northwest wind gusts. Right
now thinking 30 knots (~35 mph) gusts on Saturday afternoon will
be in the cards for much of southern New England. Some
locations across southeastern MA, The Cape, and Islands may
even approach wind advisory criteria (40+ knot gusts, 45+ mph).
Confidence in reaching those values is not high enough to
warrant wind headlines at this time, but we will be monitoring
this portion of the forecast closely over the next 24 hours.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights:

* Gradually drying out this weekend with seasonably cool temps, but
  with NW gusts 25-40 mph Sat night into Sun early PM.

* Tranquil and seasonable Mon.

* Frontal system for Tue spreads lighter showers early on Tue, then
  dry and blustery for Wed.

* Monitoring more active weather around the Thanksgiving holiday or
  Black Friday, some of which could be wintry, but uncertainty is
  very large.

Details:

Saturday Night and Sunday:

Strong low pressure over the Canadian Maritimes will continue to
slowly move ENE through the rest of the weekend. Tight NW pressure
gradient will continue to drive blustery NW winds. Approach of
secondary shortwave disturbance moving through Ontario SE into New
England late Sat night into early on Sun will increase a NWly low-
level jet, which global models indicate ~40-45 kt at 850 mb. Expect
a cloudy and blustery night Sat night with gusts 25-35 mph, on the
higher end of that range over the higher terrain. As mixing depth
increases with a bit more in the way of sun on Sunday, we could see
gusts punch into the 30-40 mph range into the early afternoon, near
Advisory levels, then decreasing into the midafternoon as the low
level jet weakens. The gusty conditions will make it feel much
cooler than forecast temps; lows Sat night in the mid to upper 30s
may feel more like the upper 20s to near freezing with the NW
breeze, and highs 45-50 on Sunday. Clearing skies will lead to a
chilly Sun night with lows in the upper 20s to the lower to mid 30s,
but will feel cooler with a continued NW wind around 10-15 mph.
Monday:

Monday likely to be the pick of the forecast with high pressure
ridging in, offering full sun and a slackening wind. Modest warm
advection with 925 mb temps up to around +4 to +6C brings highs into
the low to mid 50s.

Monday Night thru Tuesday Night:

The 500 mb pattern becomes more active starting in this period,
continuing into the workweek, as spokes of shortwave trough energy
from the West Coast move across the CONUS. A lead shortwave moves
into the Gt Lakes and Northeast region into Tue, bringing a risk for
showers. However models vary on the strength of this wave with the
ECMWF on the weaker side, while the GFS and Canadian are a little
stronger and would offer a little more QPF. Highs around the 50s.

Wednesday:

Low pressure will have moved into the Maritimes early on Wed, and
other than northwest breezes, early look at conditions for the
biggest holiday travel day seem favorable with partly to mostly
sunny conditions and highs in the 40s to near 50.

Thursday/Friday:

Pacific frontal system moves across the central US, leading to a
developing storm system in the central Plains around Thurs. Quite a
bit of uncertainty exists in the details, though there appears
to be enough colder air in place to allow for some wintry
weather possibilities Thurs and/or Fri, provided there is a
favorable storm track. Kept PoP on the higher end of Chance but
will be monitoring model developments very closely.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update:

Through 12z Friday: High confidence in trends, though moderate
on the exact timing.

IFR ceilings with MVFR/IFR visbys in RA/FG with E/ENE winds
around 15-25 kt with gusts 25-30 kt, will continue at least for
a couple hours. As low pressure now over southern CT moves
westward into eastern NY between 07-12z, expect a rapid
decrease in rain and improving visbys from south to north, along
with winds shifting from SE to S with a decrease in speed to
around 10-15 kt with gusts 20-25 kt. The southerly windshift
will also lead to improvement in ceilings toward BKN/OVC MVFR,
with VFR over southeast MA. See TAFs for timing, though these
could slip by an hour or two.

Today: Moderate confidence.

Intermittent light rains with MVFR clouds for the interior, but
for RI and eastern MA, a lull in rains are expected for part of
the day with SCT-BKN VFR bases and southerly gusts around 20-25
kt.

Late in the day (thinking after 20z, although exact timing is
still a bit uncertain), another round of steadier rains develops
over the southeast waters and rotates NNW into at least eastern
MA and RI by 00z. As this rain moves in, expect ceilings
lowering to MVFR levels, S winds shifing to SE/E around 10-12
kt and visbys around 4-6 SM in -RA/RA.

Tonight: Moderate confidence.

VFR/MVFR deteriorates to MVFR/IFR ceilings at most airports,
with steadier RA at 4-6 SM vsby for at least eastern MA and RI,
possibly as far west as BAF/BDL but the western extent is still
uncertain. Rain should pull away toward the NE after 06z. SE/E
winds become NE around 10 kt thru midnight, and then NW around
5-10 kt overnight before increasing in speed to 10-15 kt by
daybreak Sat.

Saturday: Moderate to high confidence.

BKN/OVC MVFR/VFR ceilings with slow improvement trends. Gusty
NW winds around 15 kt with gusts 25-35 kt.

KBOS Terminal...Moderate confidence in TAF. IFR, wind-swept
rains on ENE winds gusting to 35 kt for another couple hours.
Windshift to SE/S around ~08-09z with rapid improvement in
cigs/vsbys toward MVFR-VFR. Otherwise, VFR with S around 10-15
kt/gusts to 25 kt most of the day. Another round of rain
develops after 19z with developing SE/E winds and deteriorating
cigs.

KBDL Terminal...Moderate confidence in TAF. IFR/MVFR ceilings
with MVFR rains on N winds initially. Abrupt windshift to SE/S
08-10z with categories trending MVFR. Otherwise, MVFR with more
intermittent -RA today on S winds around 10 kt.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Mainly VFR, with local MVFR possible. Windy
with gusts up to 35 kt. Slight chance RA.

Sunday: VFR. Windy with gusts up to 35 kt.

Sunday Night through Monday: VFR. Breezy.

Monday Night: Mainly VFR, with local MVFR possible. Chance RA.

Tuesday: Mainly VFR, with local IFR possible. Breezy. Chance
RA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Saturday

Low-pressure shift northwest away from the coastal waters today.
This will support diminishing winds for this morning and tonight.
Winds become more southerly today and while weaker, will still be
blowing from to 10 to 20 knots. Gale force wind gusts come to an end
this morning and generally become bounded by sustained winds or
perhaps a few knots over (~15 knots). As the afternoon progresses,
low-pressure approaching the waters from southeast of Nantucket will
introduce a new round of rain along with a return to easterly winds
which will shift to the north/northwest tonight into Saturday
morning. Conditions begin to deteriorate again on Saturday with
sustained northwest winds rising to 20 to 30 knots with gusts up to
40 knots by Saturday evening. Gale Warnings will be likely for the
coastal waters Saturday afternoon through most of Sunday. Seas
gradually come down with winds today as well and may fall below SCY
criteria overnight. This will of course will be short-lived as the
gale force winds expected Saturday afternoon brings seas back to the
5 to 8 foot range over the outer marine zones.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 11 ft. Chance of rain.

Sunday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 10 ft.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt. Chance of rain.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
     ANZ230-236.
     Gale Warning until 4 AM EST early this morning for ANZ231>235-
     237-250-251-254>256.

&&

SYNOPSIS...Loconto/RM
NEAR TERM...Frank/RM
SHORT TERM...RM
LONG TERM...Loconto
AVIATION...Loconto/RM
MARINE...Loconto/RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 1:25 PM ESTGale WarningBOX48 hr

Nearby

Small Craft Advisories in Massachusetts, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.